question-icon

Can hives be a reaction to a PPD shot?

default
Posted on Thu, 12 Apr 2012
Question: I am a healthy 39 year old male , I got a ppd shot and twenty four hours later I had no reaction at the ppd site but I Developed hives all over my body and joint pain. My hands got swollen and itchy. So far all blood tests are normal. I have been placed on Prednisone tapering from 40 mgm. The duration has been I week and by the early evening I get a recurrence of hives and joint pain. Have you ever heard of this type of allergic reaction to a ppd shot?
doctor
Answered by Dr. Robert Galamaga (6 hours later)
Hello and thanks for the query,

While rare, such reactions have been reported in the literature and it seems that you have an allergy to one of the chemical components of the PPD itself. What you experienced is a form of anaphylaxis where not only did you have a skin rash but you developed edema or swelling with the joint pain as well.

The appropriate treatment for this is generally a steroid taper and sometimes benadryl for symptomatic relief. It may be that your body is still recovering from the exposure and you may need an extended prednisone taper for another 7 to 10 days. You might consider consulting an immunologist regarding this and you may benefit from a consultation and some testing to see what else you might be allergic to. They have some skin tests which can be quite informative in helping reduce exposure to foods or chemicals which might trigger a subtle reaction or something more severe which you experienced with the PPD.

I am sure this was quite a stressful experience for you but let me assure you that you will recover with some time and possibly may benefit from an extension of the prednisone. I would discuss that with your primary physician.

I thank you again for your query. I hope you fuond my answer to be both informative and helpful. Should you have additional concerns regarding this issue I would be happy to address them.

Sincerely,

Dr. Galamaga
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Robert Galamaga

Oncologist

Practicing since :2002

Answered : 2637 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can hives be a reaction to a PPD shot?

Hello and thanks for the query,

While rare, such reactions have been reported in the literature and it seems that you have an allergy to one of the chemical components of the PPD itself. What you experienced is a form of anaphylaxis where not only did you have a skin rash but you developed edema or swelling with the joint pain as well.

The appropriate treatment for this is generally a steroid taper and sometimes benadryl for symptomatic relief. It may be that your body is still recovering from the exposure and you may need an extended prednisone taper for another 7 to 10 days. You might consider consulting an immunologist regarding this and you may benefit from a consultation and some testing to see what else you might be allergic to. They have some skin tests which can be quite informative in helping reduce exposure to foods or chemicals which might trigger a subtle reaction or something more severe which you experienced with the PPD.

I am sure this was quite a stressful experience for you but let me assure you that you will recover with some time and possibly may benefit from an extension of the prednisone. I would discuss that with your primary physician.

I thank you again for your query. I hope you fuond my answer to be both informative and helpful. Should you have additional concerns regarding this issue I would be happy to address them.

Sincerely,

Dr. Galamaga